Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 83, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 31, 2003, 8:42 PM EDT for New Hanover County, Pender County, North Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2003, 8:42 PM EDT (00:42 UTC)
- Expired
- May 31, 2003, 9:30 PM EDT
- In force
- 48 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
Counties New Hanover County, NC, Pender County, NC
The radar
The Wilmington radar (KLTX), 61 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 8:05 PM EDT | Tornado Watch | SPC | 3 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.7 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1195 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1692 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 398 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 8.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KILM 010042
SVRILM
NCC129-141-010130-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
840 PM EDT SAT MAY 31 2003
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NEW HANOVER COUNTY IN SOUTHEAST NORTH CAROLINA
PENDER COUNTY IN SOUTHEAST NORTH CAROLINA
* UNTIL 930 PM EDT
* AT 838 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 7 MILES
SOUTHWEST OF LONG CREEK...OR ABOUT 7 MILES NORTH OF LELAND...MOVING
EAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ROCKY POINT AROUND 845 PM
WRIGHTSBORO AROUND 850 PM
OGDEN AROUND 855 PM
BAYSHORE AROUND 900 PM
TOPSAIL BEACH AROUND 905 PM
SURF CITY AROUND 910 PM
HAIL THE SIZE OF QUARTERS AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE
POSSIBLE WITH THIS STORM. MORE DANGEROUS THUNDERSTORMS MAY DEVELOP
AND AFFECT OTHER COMMUNITIES IN THE WARNED AREA.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
NOTICE.
LAT...LON 3459 7799 3442 7754 3426 7777 3421 7779
3419 7782 3420 7784 3419 7785 3423 7796
3429 7801 3432 7801 3434 7804 3437 7816
$$
RASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 8:07 PM EDT, 35 minutes earlier.
Area forecast discussion, May 31, 8:07 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION...CORRECTED ISSUANCE TIME NATIONAL WEATHER SERVICE WILMINGTON NC 807 PM EDT SAT MAY 31 2003 STRONG DIFLUENT PATTERN WILL GRADUALLY SHIFT E OF THE REGION THIS EVENING AS THE UPPER LOW OVER PA TREKS E. THIS TRANSITION WILL EVENTUALLY BRING AN END TO THE CONVECTION LATE THIS EVENING AS THE BEST LIFT/UPPER TROF AXIS PUSH OFF THE COAST. COVERAGE OF THE STRONGER STORMS HAS LOWERED OVER THE LAST COUPLE HOURS...HOWEVER STILL RECEIVING A FEW SVR REPORTS. COLD FRONT...CURRENTLY ACROSS THE CENTRAL CAROLINAS...WILL PUSH OFF THE COAST OVERNIGHT W/ A DRIER/COOLER AMS BUILDING IN ITS WAKE. WILL NEED TO MAKE A QUICK UPDATE AT 8 PM SINCE THE WATCH WILL BE EXTENDED UNTIL 11 PM. WILL MAKE ANOTHER UPDATE AT 11 PM TO REMOVE TOR WATCH AND TAKE A CLOSER LOOK AT TEMPS AND POPS. MARINE: WINDS CRANKING AT FRYING PAN (37 KTS)...W/ SEAS FINALLY AT 7 FT. STRONG SW FLOW SHOWING UP AT MOST STATIONS IN THE OMR THOUGH NOT AS INTENSE AS CONDITIONS AT FRYING PAN. ADDNTL CONVECTION THIS EVENING WILL ONLY ADD TO THE WIND AT TIMES. MAY MAKE A FEW TWEAKS... OTHERWISE THE CWF IS IN GOOD SHAPE W/ STRONG SMALL CRAFT CONDITIONS. CCF NUMBERS... ILM 061/080 056/080 600 LBT 059/080 054/080 600 FLO 060/080 055/081 600 MYR 061/080 056/080 600 .ILM... .NC...SMALL CRAFT ADVISORY AMZ250-252. .SC...SMALL CRAFT ADVISORY AMZ254-256. PFAFF
Hazardous weather outlook, May 31, 4:44 AM EDT, 15 hours 58 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-311045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 444 AM EDT SAT MAY 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. SOME OF THE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... LAW ENFORCEMENT AGENCIES....EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTERS GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER THREAT. SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. RAN
In the hours before
Local storm report, May 31, 6:15 PM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
615 PM EDT SAT MAY 31 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM 4 SW HAMPSTEAD NC WIND DAMAGE
05/31/03 PENDER WINDS ESTIMATED 50 TO 60
MPH. SEVERAL TREES BLOWN
DOWN. BOAT FLIPPED OFF
TRAILER. SHINGLES OFF
ROOFS. REPORTED BY
WILMINFTON FIRE DEPT.
MRLocal storm report, May 31, 6:21 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0621 PM EDT SAT MAY 31 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM RED SPRINGS NC 0.75 IN HAIL
05/31/03 ROBESON
SRPLocal storm report, May 31, 7:31 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
731 PM EDT SAT MAY 31 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM LUMBERTON NC WIND DAMAGE
05/31/03 ROBESON SEVERAL HOUSES SUSTAINED
WIND DAMAGE AT SPANISH OAKS
MAIN ON OAK STREET.
MRLocal storm report, May 31, 7:38 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
738 PM EDT SAT MAY 31 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0734 PM PEMBROKE NC .88 INCH HAIL
05/31/03 ROBESON
MRLocal storm report, May 31, 8:36 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0836 PM EDT SAT MAY 31 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM RIEGLEWOOD NC FX TORNADO
05/31/03 COLUMBUS 20 HOMES DAMAGED...SOME
SEVERELY. WINDOWS BLOWN
OUT.
XXXLocal storm report, May 31, 8:36 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON NC
0836 PM EDT SAT MAY 31 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM RIEGLEWOOD NC TORNADO
05/31/03 COLUMBUS 20 HOMES DAMAGED...
SOME SEVERELY. WINDOWS
BLOWN OUT.The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 8:57 PM EDT | Special Marine Warning | ILM | 63 min | |
| May 31, 10:09 PM EDT | Special Marine Warning | ILM | 66 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.